Tornadoes · United States · Missouri · 2009

EF0 tornado, Mc Bride, Missouri, May 8, 2009

This EF0 tornado ran 2.2 miles across Perry County on May 8, 2009, touching down at 11:20 AM CDT and reaching 50 yards wide. It killed nobody, and did $7,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 8, 2009
Touchdown
11:20 AM CDT (16:20 UTC)
Lifted
11:23 AM CDT (16:23 UTC)
On the ground
3 minutes
Path length
2.2 miles (3.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$7,000
County
Perry County
Touchdown point
37.830, -89.870
Lift-off point
37.830, -89.830
Record number
0905081020-01

What the Weather Service recorded

A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho. Widespread damaging winds were the primary impact. The bowing portion of the system caused extensive damage from the Poplar Bluff area west. The comma head at the northern end of the bow caused locally catastrophic damage along and north of a Marble Hill to Jackson line. Winds were estimated slightly over 100 mph there.

The tornado was videotaped by a person at the Perryville airport and shown on local media outlets. The path was visible in a wheat field along County Road 934. Dozens of trees were down near the path, apparently due to inflow winds. Eyewitness accounts of the tornado were obtained. Peak winds were estimated near 65 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 14:22 UTC and running to 18:49 UTC.

Issued (UTC)ExpiredProductOffice
03:41 UTC09:44 UTCSevere Thunderstorm WatchPAH
06:43 UTC07:30 UTCSevere Thunderstorm WarningPAH
14:22 UTC18:49 UTCTornado WatchPAH
15:45 UTC16:30 UTCSevere Thunderstorm WarningPAH
16:10 UTC22:00 UTCFlash Flood WarningPAH
17:19 UTC18:15 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 8, 7:05 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 8, 7:05 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT FRI MAY 8 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TODAY AND TONIGHT.

RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE
SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO
THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS
MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR
NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY
AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF
IT.

POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN
THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND
TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL
ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA
RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A
FLOOD WATCH.

EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A
STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER
MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS
HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE
THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z
SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS
EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL
BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH
FARTHER SOUTH TOWARD THE GULF COAST.

THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF
THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR
MOST OF THE AREA MONDAY AND TUESDAY.

&&

.AVIATION...
MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE
COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI
BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE
AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS
AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD
SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW
CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS
AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY
WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO
THROUGH THE AREA THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 8, 9:44 AM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT
THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE
AREA BY 10 AM.

A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED
FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE
THUNDERSTORM COMPLEX INTERACTS WITH THIS
BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED
POTENTIAL FOR TORNADOES.

THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE
ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG
STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE
OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND
MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.

SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY
HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH
SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY.

DRS

In the hours before

Local storm report, May 8, 9:40 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     DOWNBURST        CALVERT CITY            37.03N 88.35W
05/08/2009                   MARSHALL           KY   NWS STORM SURVEY

            HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
            DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
            WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.

&&

DLL
Local storm report, May 8, 10:31 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     TSTM WND GST     DONIPHAN                36.62N 90.82W
05/08/2009  M79 MPH          RIPLEY             MO   COUNTY OFFICIAL

&&

CW
Local storm report, May 8, 10:51 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
            DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.

&&

CW
Local storm report, May 8, 11:13 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND GST     5 E DONIPHAN            36.62N 90.73W
05/08/2009  E60 MPH          RIPLEY             MO   NWS EMPLOYEE

&&

CW
Local storm report, May 8, 11:18 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   EMERGENCY MNGR

            A TRAILER HAS A TREE THROUGH IT ON COUNTY HIGHWAY Y.
            NUMEROUS POWER OUTAGES

&&

CW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

4.3 hours before the tornado, 280 km from the path. May 8, 2009.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 185 joules per kilogram, CIN -46, lifted condensation level 627 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -29 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

7.7 hours after it, 280 km from the path. May 9, 2009.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 56 joules per kilogram, CIN -3, lifted condensation level 868 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 112 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
378 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the touchdown began at 16:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:36 UTCHAIL 0.7BloomsdaleSte. Genevieve, MO
15:39 UTCHAIL 1.255 W Ste. GenevieveSte. Genevieve, MOREPORTED BY AMATEUR RADIO OPERATOR
16:20 UTCTORNADO2 W McbridePerry, MOPATH VISIBLE IN WHEAT FIELD ALONG COUNTY ROAD 934. DOZENS OF TREES DOWN NEAR THE PATH...APPARENTLY DUE TO INFLOW WINDS. TORNADO CLASSIFIED AS EF0 WITH A PEAK WIND OF 65 MPH. PATH LENGTH WAS 2.2 MILES WITH AN AVERAGE PATH
16:40 UTCFUNNEL CLOUD2 W FarmingtonSt. Francois, MO
16:50 UTCFUNNEL CLOUDFarmingtonSt. Francois, MO
16:50 UTCTSTM WND GST 87FredericktownMadison, MOTREES DOWN...POWER OUTAGES ACROSS TOWN
16:55 UTCTSTM WND DMG1 E Park HillsSt. Francois, MOAT INTERSECTION OF HIGHWAY 67 AND ROSENER ROAD ... POWER LINES DOWN.
16:57 UTCTORNADO3 W FarmingtonSt. Francois, MOTORNADO TOUCHED DOWN ON THE HILLSIDE TO THE WEST OF FARMINGTON ... DISTANCE ESTIMATED.
16:59 UTCTSTM WND GST 604 W FarmingtonSt. Francois, MOSEVERAL LARGE TREES DOWN WEST SIDE OF STE FRANCOIS COUNTY MO
17:00 UTCTSTM WND DMG2 W Doe RunSt. Francois, MOTWO POWER POLES SNAPPED ALONG HIGHWAY W.
17:02 UTCTSTM WND DMG2 N FarmingtonSt. Francois, MOMULTIPLE TREES DOWN ESTIMATED AT 10 INCHES IN DIAMETER AT THE INTERSECTION OF CURRENT ROAD AND OLD HIGHWAY 67
17:04 UTCTSTM WND DMGDoe RunSt. Francois, MOLARGE TREE UPROOTED IN DOE RUN ALONG HIGHWAY W.
17:05 UTCTSTM WND DMGFarmingtonSt. Francois, MOHALF A ROOF TORN OF A HOUSE AT INTERSECTION OF LIBERTY AND JEFFERSON.
17:07 UTCTSTM WND GST 601 N Park HillsSt. Francois, MOTRACKOR TRAILER OVERTURNED 1 MILE NORTH OF PARK HILL ON HIGHWAY 67 SOUTHBOUND. HIGHWAY 67 IS BLOCKED SOUTHBOUND
17:10 UTCTSTM WND DMG2 N FredericktownMadison, MOVERY HIGH WINDS. ROOF BLOWN OFF OF BUILDING.
17:10 UTCTSTM WND DMGFarmingtonSt. Francois, MOROOF TORN OFF OF THE EL TAPATIO RESTAURANT.
17:10 UTCTSTM WND GST 70FredericktownMadison, MONUMEROUS TREES AND POWER LINES DOWN IN AND AROUND THE FREDRICKTOWN AREA. SOME OF THE LARGE TREES FELL ON HOMES.
17:15 UTCTSTM WND DMG5 E FredericktownMadison, MOAT THE INTERSECTION OF HIGHWAY 72 AND HIGHWAY F ... SEVERAL HOUSES DAMAGED ALONG WITH TREES DOWN.
17:20 UTCTSTM WND DMG3 E Knob LickSt. Francois, MOAT THE INTERSECTION OF HIGHWAY OO AND HIGHWAY T ... TREES DOWN CLOSING THE INTERSECTION.
17:30 UTCTSTM WND DMGMillheimPerry, MOMACHINE SHED DESTROYED
17:35 UTCTSTM WND DMGPatton JunctionBollinger, MOA LOT OF STRUCTURAL DAMAGE NORTH AND SOUTH ALONG HIGHWAY 72. ALSO...NUMEROUS TREES AND POWER LINES DOWN
17:50 UTCTSTM WND DMGOak RidgeCape Girardeau, MONUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN OUT.
18:00 UTCHEAVY RAIN 3.552 Ne French VillageSt. Francois, MOGRAVEL WASHED OFF DRIVEWAY ALONG WITH DEBRIS ON NUMEROUS COUNTY ROADS DUE TO FLOODING. RAINFALL REPRESENTS THE TOTAL SINCE 10 AM.
18:09 UTCFLASH FLOODPark HillsSt. Francois, MOWATER RESCUE OCCURRING IN PARK HILLS. TWO HOMES HAD WATER 8 FEET DEEP INTO THE BASEMENT.
18:18 UTCTSTM WND DMG2 Se FredericktownMadison, MOLADYS HOUSE WITH 3 OR 4 TREES (2 FT DIAMETER) DOWN AND ALL SHINGLES AND FACIA METAL BLOWN OFF THE ROOF. POWER IS ALSO OUT.
18:49 UTCFLASH FLOODPark HillsSt. Francois, MOWATER RESCUE OCCURRING ON PRIME ROSE ROAD SOUTHWEST OF PARK HILL MO.
19:14 UTCFLASH FLOODSt. MarySte. Genevieve, MO4 TO 5 FEET OF WATER OVER THE ROAD AT OLD ST. MARY ROAD BY THE RAILROAD CROSSING

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 8, 2009

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 87:53 AM CDTEF1Dade, MO1.9100$35,000
May 88:05 AM CDTEF1Greene, MO3.9100$1.0 million
May 88:14 AM CDTEF1Greene, MO1.875$200,000
May 88:16 AM CDTEF1Polk, MO8.6250$2.0 million
May 88:21 AM CDTEF0Greene, MO3.5100$100,000
May 88:25 AM CDTEF1Taney, MO12.3880$2.6 million
May 88:38 AM CDTEF1Webster, MO3.8400$50,000
May 88:39 AM CDTEF2Douglas, MO2.31,320$200,000
May 88:39 AM CDTEF2Douglas, MO2.5880$20,000
May 88:41 AM CDTEF2Dallas, MO4.34002$2.0 million
May 88:48 AM CDTEF1Douglas, MO1.1200$50,000
May 88:48 AM CDTEF1Ozark, MO1.6440$200,000
May 89:07 AM CDTEF1Wright, MO3.8440$50,000
May 89:19 AM CDTEF0Texas, MO6.8200$50,000
May 89:25 AM CDTEF2Laclede, MO2.0440$500,000
May 89:28 AM CDTEF3Howell, MO2.2800$500,000
May 89:35 AM CDTEF2Howell, MO27.98802$2.5 million
May 89:35 AM CDTEF1Howell, MO10.8880$500,000
May 89:40 AM CDTEF1Texas, MO3.5440$25,000
May 810:25 AM CDTEF1Reynolds, MO1.8440
May 811:30 AM CDTEF1Jackson, IL3.1100$80,000
May 811:32 AM CDTEF0Jackson, IL0.430
May 812:05 PM CDTEF0Madison, MO0.550
May 812:10 PM CDTEF1Madison, MO0.530
May 81:12 PM CDTEF0Jackson, IL0.140$10,000
May 81:18 PM CDTEF0Franklin, IL0.340
May 81:40 PM CDTEF0Clay, IA0.350
May 81:45 PM CDTEF1Franklin, IL5.5150
May 83:04 PM CDTEF1Barren, KY5.830$50,000
May 84:55 PM EDTEF3Garrard, KY21.1150215
May 85:02 PM EDTEF0McMinn, TN0.120
May 84:15 PM CDTEF1Fentress, TN2.650$150,000
May 85:18 PM EDTEF0Estill, KY0.350$15,000
May 85:58 PM EDTEF2Scott, TN4.5200$90,000
May 86:40 PM EDTEF0Union, TN0.820
May 87:15 PM EDTEF2Claiborne, TN2.2100
May 87:36 PM EDTEF1Grainger, TN9.4100$15,000
May 88:45 PM EDTEF0Washington, TN0.120
May 89:00 PM EDTEF0Dickenson, VA0.6100$5,000
May 88:14 PM CDTEF0Warren, IL0.525
May 89:45 PM EDTEF2Wise, VA1.7120
May 810:25 PM EDTEF0Russell, VA0.120
May 810:27 PM EDTEF2Russell, VA1.1250
May 811:44 PM EDTEF2Alleghany, NC4.92006$200,000
May 811:46 PM EDTEF1Alleghany, NC0.330$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.